Alert archive / Connecticut / Wind Advisories in 2023
Wind Advisory 1, NWS New York, NY
NWS New York, NY issued this wind advisory at Jan 12, 2023, 3:59 PM EST for Suffolk County, New York; Lower Connecticut River Valley Planning Region, Southeastern Connecticut Planning Region, Connecticut. It took effect at Jan 12, 2023, 11:00 PM EST. It was in force for 5 hr.
The area
The counties it named.
The facts
- Issued
- Jan 12, 2023, 3:59 PM EST (20:59 UTC)
- In effect from
- Jan 12, 2023, 11:00 PM EST
- Expired
- Jan 13, 2023, 3:38 AM EST
- In force
- 5 hr
- Issued by
- NWS New York, NY
Counties Lower Connecticut River Valley Planning Region, CT, Southeastern Connecticut Planning Region, CT, Suffolk County, NY
The radar
The Brookhaven radar (KOKX), 60 km from the middle of the area, began a volume at 21:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 9.0 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 745 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 273 m²/s²
- 0-3 km storm-relative helicity
- 309 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
642 WWUS71 KOKX 122059 NPWOKX URGENT - WEATHER MESSAGE National Weather Service New York NY 359 PM EST Thu Jan 12 2023 CTZ008-011-012-NYZ078>081-131000- /O.NEW.KOKX.WI.Y.0001.230113T0400Z-230113T1500Z/ Northern New London-Southern Middlesex-Southern New London- Northwest Suffolk-Northeast Suffolk-Southwest Suffolk- Southeast Suffolk- 359 PM EST Thu Jan 12 2023 ...WIND ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 10 AM EST FRIDAY... * WHAT...South winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...In Connecticut, Northern New London, Southern Middlesex and Southern New London Counties. In New York, Northwest Suffolk, Northeast Suffolk, Southwest Suffolk and Southeast Suffolk Counties. * WHEN...From 11 PM this evening to 10 AM EST Friday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
1 follow-up statement
132 WWUS71 KOKX 130838 NPWOKX URGENT - WEATHER MESSAGE National Weather Service New York NY 338 AM EST Fri Jan 13 2023 CTZ008-011-012-NYZ078>081-130945- /O.CAN.KOKX.WI.Y.0001.000000T0000Z-230113T1500Z/ Northern New London-Southern Middlesex-Southern New London- Northwest Suffolk-Northeast Suffolk-Southwest Suffolk- Southeast Suffolk- 338 AM EST Fri Jan 13 2023 ...WIND ADVISORY IS CANCELLED... Though there have been a few gusts 40-45 mph, winds are no longer expected to be strong enough and widespread enough to warrant an advisory so it is cancelled. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this wind advisory went out at Jan 12, 1:45 PM EST, 2 hours 14 minutes earlier.
Area forecast discussion, Jan 12, 1:45 PM EST, 2 hours 14 minutes before
Area Forecast Discussion
National Weather Service New York NY
145 PM EST Thu Jan 12 2023
.SYNOPSIS...
Low pressure impacts the area through Friday with a warm
frontal passage this evening and a cold frontal passage Friday.
High pressure builds in on Saturday and remains over the area
into Monday. A weak frontal system approaches Tuesday and moves
through Tuesday night into Wednesday. Another frontal system may
approach for later in the week.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
With ongoing warm advection and some drying in the mid levels,
expect at least occasional drizzle this afternoon.
An increase of warm air advection will allow precipitation to
begin to blossom over the area during the evening.
Highs by early evening will be well into the 40s and possibly
around 50 at the coast.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY NIGHT/...
As the warm front moves through the area and precipitation
becomes more widespread over the area, there will be an
significant increase in southerly and southeasterly flow as the
low level jet rapidly develops this evening in the warm sector
of the approaching low. While wind speed at 925mb will be 60-70
mph, a surface inversion is expected to keep much of the wind
from mixing down to the surface. However, if any heavier
convective showers or thunderstorms develop, this may briefly be
able to mix these stronger winds down to the surface. Though
there remains a potential for localized gusts approaching 50
mph along Long Island and coastal Connecticut, the thinking is
that much of the widespread wind gusts will be closer to 40 mph
so opted to not issued a Wind Advisory at this time.
As the area remains in the warm sector overnight, there will be
some elevated instability of 100-300 J/kg of CAPE. This may
result in the occurrence of some thunderstorms, though the
chance is capped at a slight chance. As the cold front
approaches the area during the night, CAMs are honing in on the
potential development of a line of heavier convective shower and
thunderstorms that develops along the LLJ. This may develop over
Long Island and will likely impact the eastern portions of the
area.
The chance of rain showers decreased through Friday morning
followed by the cold frontal passage moving through by the
afternoon. Highs will be in the low to middle 50s.
Much drier and cooler conditions are anticipated Friday night
with a brisk NW flow. Lows will be near freezing along the coast
and into the upper 20s for the interior as skies gradually
become clearer.
&&
.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
No significant changes made to the long term and stuck fairly close
to the NBM with this update.
Global guidance continues to be in general agreement that the mid
and upper trough axis pushes east of the area Saturday morning as
the primary surface low heads into New England. Upper ridging builds
in its wake for the remainder of the weekend leading to a gradual
warm up into mid next week, keeping temperatures at or above
seasonable through the period.
Aloft, the upper trough deepens and closes off as it heads off the
coast, and meanders or even retrogrades back to the west over the
Western Atlantic and into the Gulf of Maine by Sunday into Monday.
An offshore surface low develops off the cold front that passed
through the local area on Friday, and slowly heads north and east by
Sunday.
With an amplifying upper ridge over the northeast, at the surface
high pressure is in control for Saturday afternoon through Monday,
so expecting decreasing clouds and a dry and moderating airmass for
most. There is a small chance that extreme eastern LI and
southeastern CT may see a few flurries or sprinkles late on Saturday
or early Sunday as the aforementioned offshore sfc low makes its
closest approach to the area. Given the uncertainty in the guidance
over the past few days with the development of this surface low,
have kept any PoP chances out. Winds will by gusty on Saturday and
into Sunday out of the north as the pressure gradient remains tight
between the departing low and approaching sfc high.
By Monday and into Tuesday, the next mid level shortwave approaches
the northeast quickly from the Central Plains, shearing out as it
skirts north of the area. Its attendant surface low moves through
the Great Lakes by Tuesday afternoon dragging a warm front through
the area, providing the next chance for another predominately all
light rain event. Marginally cold thicknesses across the interior
could allow for a rain/snow mix at the onset, however.
The shortwave gets absorbed into the larger upper low to the
northeast with ridging returning by the middle of the week.
&&
.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
A warm front lifts north through some of the terminals late day into
evening, followed a cold front passing through on Friday.
Mainly MVFR this afternoon except IFR at KSWF and KHPN. Conditions
lower to IFR and possibly to LIFR tonight in rain. Slight chance of
thunder tonight, but not enough confidence to include in TAFs.
E winds early on should shift SE by late day, then bcmg S this
evening. Wind increasing to 20-25kt with gusts 30-35kt tonight and
LLWS as S-SW winds at 2kft increase to 45-60kt. LLWS continues
overnight and should begin to wane around the Friday am push.
...NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...
Winds may be backed by at least 030 degrees through 20-21z vs the
forecast. KTEB may prevail at IFR this afternoon. Tempo VFR possible
at all terminals this afternoon. Timing of IFR onset could be off by
a couple of hours. Showers possible this afternoon.
.OUTLOOK FOR 18Z FRIDAY THROUGH TUESDAY...
.Friday PM... VFR with W-NW gusts up to 20 kt.
.Saturday-Sunday...VFR. N gusts 20-25 kt.
.Monday...VFR.
.Tuesday...Chance of MVFR and -shra.
Detailed information, including hourly TAF wind component forecasts,
can be found at: https:/www.weather.gov/zny/n90
&&
.MARINE...
E/SE winds will strengthen through this evening which both
increases wave heights on the ocean to 7-12 feet and brings
gusts upwards of 35 - 40 kt for the ocean and eastern south and
bays overnight and into Friday morning. As a result, a Gale
Warning is now in effect for these areas this evening through
Friday morning. A Gale Watch remains in effect during this
timeframe for the NY Harbor and western LIS as gusts may
approach gales but confidence remains low. Winds decrease
gradually through the day on Friday with seas following
thereafter in an offshore, NW flow.
Marginal SCA conditions continue over the ocean waters Saturday and
Sunday, with waves hovering at 4 to 6 ft in a mix of SE swells and
northerly wind waves.
Winds are expected to fall below SCA Monday, although marginal ocean
seas may continue due to long period se swells of around 4 ft likely
continuing. Increased likelihood for SCA seas ahead of next system
on Tuesday.
&&
.HYDROLOGY...
Between 0.75 and 1.50 inches of rain are expected this afternoon through
Friday morning. Not expecting hydrologic impacts based on flash
flood guidance, and only low probabilities of 1" of rain in 6
hr. If anywhere, there is a low chance of minor flooding in the
typically more sensitive small stream and urban areas of NE NJ.
No hydrologic impacts are anticipated from Saturday through
Wednesday.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...Gale Warning from 6 PM this evening to 10 AM EST Friday for
ANZ331-332-340-345-350-353-355.
Gale Watch from 6 PM EST this evening through Friday morning
for ANZ335-338.
&&
SYNOPSIS...DBR/MW
NEAR TERM...DW/MW
SHORT TERM...MW
LONG TERM...DBR
AVIATION...JC
MARINE...DBR/DW/MW
HYDROLOGY...DBR/MWHazardous weather outlook, Jan 12, 3:55 PM EST, 4 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service New York NY 355 PM EST Thu Jan 12 2023 CTZ005>007-009-010-NJZ002-004-006-103>108-NYZ067>075-176>179-132100- Northern Fairfield-Northern New Haven-Northern Middlesex- Southern Fairfield-Southern New Haven-Western Passaic- Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex- Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland- Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx- Richmond (Staten Island)-Kings (Brooklyn)-Northern Queens- Northern Nassau-Southern Queens-Southern Nassau- 355 PM EST Thu Jan 12 2023 This Hazardous Weather Outlook is for southern Connecticut, northeast New Jersey and southeast New York. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time that would meet NWS warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. CTZ008-011-012-NYZ078>081-132100- Northern New London-Southern Middlesex-Southern New London- Northwest Suffolk-Northeast Suffolk-Southwest Suffolk- Southeast Suffolk- 355 PM EST Thu Jan 12 2023 ...WIND ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 10 AM EST FRIDAY... This Hazardous Weather Outlook is for southern Connecticut and southeast New York. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. ANZ331-332-340-345-353-355-132100- Long Island Sound East of New Haven CT/Port Jefferson NY to the Mouth of the Connecticut River- Long Island Sound East of the Mouth of the Connecticut River- Peconic and Gardiners Bays- South Shore Bays from Jones Inlet through Shinnecock Bay- Fire Island Inlet NY to Moriches Inlet NY out 20 nm- Sandy Hook NJ to Fire Island Inlet NY out 20 nm- 355 PM EST Thu Jan 12 2023 ...GALE WARNING IN EFFECT UNTIL 10 AM EST FRIDAY... This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. ANZ338-132100- New York Harbor- 355 PM EST Thu Jan 12 2023 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time that would meet NWS warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. ANZ335-132100- Long Island Sound West of New Haven CT/Port Jefferson NY- 355 PM EST Thu Jan 12 2023 ...GALE WARNING IN EFFECT UNTIL 7 AM EST FRIDAY... This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. ANZ350-132100- Moriches Inlet NY to Montauk Point NY out 20 nm- 355 PM EST Thu Jan 12 2023 ...GALE WARNING IN EFFECT UNTIL 1 PM EST FRIDAY... This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria.
The office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 12, 3:29 AM EST | Gale Warning | OKX | 26 hr | |
| Jan 12, 3:47 PM EST | Small Craft Advisory | OKX | 14 hr | |
| Jan 12, 5:56 PM EST | Special Weather Statement | OKX | Kings, Nassau, Queens | 49 min |
| Jan 12, 6:31 PM EST | Special Weather Statement | OKX | Orange, Putnam | 29 min |
Nearby
Wind Advisories in Connecticut, 2023Wind Advisories in New York, 2023Every wind advisory in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.